Hail, Wayne
- When
- May 15, 8:30 AM CST
- Where
- Wayne County, Mt Erie
- Measured
- 1 in hail
- Reported by
- UNKNOWN
- Coordinates
- 38.517, -88.233
A severe thunderstorm, occurring near an upper level low with cold air aloft, produced large hail. Quarter size hail accompanied the storm from northeast Wayne County southeastward to the Wabash River just north of Interstate 64.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm, occurring near an upper level low with cold air aloft, produced large hail. Quarter size hail accompanied the storm from northeast Wayne County southeastward to the Wabash River just north of Interstate 64.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 15, 12:42 AM CST, 7 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 142 AM CDT THU MAY 15 2003 PRIMARY FORECAST CONCERN REMAINS THE PERIODIC CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND. SCATTERED STRONG TO SEVERE THUNDERSTORMS OCCURRING OVER PORTIONS OF THE CWA AS A RESULT OF UPPER LEVEL ENERGY AND VERY UNSTABLE AIRMASS. EXPECT THE SEVERITY OF THESE STORMS TO SLOWLY DIMINISH. A WEAK FRONTAL SYSTEM IS EXPECTED TO PROGRESS SLOWLY ACROSS THE REGION TODAY IN RESPONSE TO AN UPPER LEVEL LOW DIGGING SOUTHEAST FROM THE NORTHERN PLAINS INTO THE SOUTHERN GREAT LAKES REGION. AS A RESULT...WILL KEEP POPS EVERYWHERE TODAY WITH HIGHEST CHANCES (50) OVER THE NORTHEAST SECTIONS. STEEPEST MID LEVEL LAPSE RATES (>6.25 C/KM) WILL REMAIN OVER THE NE SECTIONS ALSO. FEEL THAT BEST CHANCES FOR RW/TRW WILL BE MAINLY THIS MORNING AS AXIS OF UPPER TROF AND VORT MAX WILL PASS EAST OF THE REGION BETWEEN 18Z AND 00Z. AREA SHOULD BE DRY TONIGHT WITH FRONT TO THE SOUTH. WILL REINTRODUCE POPS (RW/TRW) ON FRIDAY AS A VIGOROUS SYSTEM LIFTS EAST NORTHEAST OUT OF THE SOUTHERN PLAINS. THIS SYSTEM WILL LIFT THE AFOREMENTIONED FRONT BACK UP TO THE MO/AR AND KY/TN BORDERS ON FRIDAY. THIS WILL SET THE STAGE FOR A GOOD OVERRUNNING SCENARIO THAT DUE TO THE TRACK OF THIS SYSTEM WILL CONTINUE THROUGH SATURDAY NIGHT. ETA/GFS/NGM SLIGHTLY DIFFERENT IN THEIR HANDLING OF THIS SYSTEM WITH GFS BEING MOST AGGRESSIVE...SO WILL GO WITH A COMPROMISE ON TIMING OF THE RETURN OF PRECIP ON FRIDAY. SHOWALTER INDICES REMAIN AT OR BELOW ZERO SO WILL EXPECT ELEVATED SHOWERS AND THUNDERSTORMS FROM FRIDAY THROUGH SATURDAY NIGHT. WILL INCREASE POPS INTO THE LIKELY CATEGORY FOR FRIDAY...FRIDAY NIGHT...AND SATURDAY. WILL MAKE NO CHANGES BEYOND FIFTH PERIOD. .PAH...NONE. JAP
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 426 AM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD STATE REGION TODAY...ESPECIALLY THIS MORNING. THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING WEATHER SYSTEM TODAY. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A RISK OF THUNDERSTORMS EACH DAY EXCEPT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...ESPECIALLY THIS MORNING INTO THE EARLY AFTERNOON HOURS. JAP
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351801, 5351799, 5351800.